Ohio, 2018

Flash Flood in Ohio, June 16, 2018

June 16, 2018 · NWS CLE · 1 event in 1 county or zone

The airmass over northern Ohio on the 16th of June was anomalously warm and moist. Dew points were in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The airmass over northern Ohio on the 16th of June was anomalously warm and moist. Dew points were in the lower 70s. Unorganized convection developed primarily along an outflow boundary along the US 30 corridor from Mansfield east. The storm activity remained under severe limits, one slow moving storm was able to produce torrential rainfall over the town of Louisville in Stark County. Flash flooding resulted from this rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 3:02 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 3:02 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
402 PM EDT Sat Jun 16 2018

.SYNOPSIS...
An upper level ridge over the region will bring high heat and
humidity through Monday. A cold front will sink south across the
area Monday night and Tuesday. High pressure will build over the
central Great Lakes through the mid-week period.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Convection has fired along the outflow boundary across our southern
counties with most of the activity near or just out of our CWA
already. Will hold onto an isolated mention of thunderstorms ahead
of the thicker cloud field in NE Ohio for a couple hours in case
something tries to develop a little farther north, but the
atmosphere is not as unstable here.

Humidity has been steadily increasing today with a reservoir of
dewpoints in the lower 70s upstream across Indiana. Upper level
ridge expands overhead with 500mb heights of 592dm and
temperatures will warm into the 90s for highs on Sunday. When
combined with the increasing humidity, heat index values will
range from near 100 in NW Ohio to the lower 90s east. A Heat
Advisory has been issued for the I-75 corridor including Toledo
and Findlay. Many sites are forecast to be within a couple
degrees of record highs on Sunday but none are forecast to be
broken. See the Climate section below for information about
records through Monday. A few of the high-res models are trying
to fire off an isolated thunderstorm or two on Sunday afternoon.
The atmosphere is expected to be capped given the strong
warming and limited moisture with no foreseeable trigger so will
keep the forecast dry. Warm and muggy conditions will continue
on Sunday night with lows only dropping into the lower to mid
70s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/... The focus of the
short term period will be the movement of a backdoor cold front
Monday Night through Tuesday Night. This system will approach
the forecast area from the north late Monday. Shower and
thunderstorm chances will increase late in the day on Monday and
Monday night as this system moves closer to the region. Showers
and thunderstorms will be numerous on Tuesday as the front
moves across the region becoming quasi- stationary near the Ohio
River Valley. I will keep scattered showers and thunderstorms
in the forecast on Wednesday as this boundary will remain in
close proximity to the region. The highest chances are likely to
be over the southern parts of the forecast area on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... The main
baroclinic zone will be just off to the the south and southwest
most of the long term period. Some lingering precip is possible
Wednesday evening at the southern end of the area but all areas
should be dry by early Thursday. The big challenge during the
period is to determine when the front will come back north. Of
course the models have differing ideas on when that will occur
so confidence is below average today. As it stands had dry
forecasts for Thursday and Friday and will not make any changes.
Will start to ramp precip chances up on Friday night and
Saturday with best chances in the west and south. Temperatures
during the period will be seasonable but high dewpoints will
make it feel warmer on Saturday.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
All terminals starting off VFR this afternoon. Main concern will
be if any showers/thunderstorms will impact the terminals as
convection fires along remnant outflow boundary from this
morning. This boundary appears to be setting up just south of
the terminals from FDY-MFD-CAK. Have included a VCSH at MFD/CAK
to start off with but activity is expected to drift south with
time. No other mention included in terminals but can not rule
out an isolated thunderstorm almost anywhere. Otherwise, winds
will be light and visibilites may drop to 4-5 miles in light fog
at MFD/CAK/YNG just before dawn. VFR with southwest winds will
resume on Sunday morning.

OUTLOOK...Brief non-VFR possible Monday afternoon in isolated
thunderstorms. Chances of thunderstorms increase Monday night
through Tuesday night with non-VFR possible at times.

&&

.MARINE...
A large ridge of high pressure will dominate the weather over Lake
Erie through Monday.  This system will keep a general light
southwest flow over the lake.  However, with light flow and large
lake and land temperature differences expected, local lake breeze
effects can be expected Sunday afternoon.

A cold front will push north to south across the lake Monday night
into Tuesday.  A southwest wind will shift to the northeast Tuesday
afternoon.  An east to northeast wind flow is expected to continue
over Lake Erie through Thursday.

&&

.CLIMATE...
High temperatures on Sunday and Monday will be near record
values at several climate sites. Records for June 17 and 18
follow below:

Location        Sunday      Monday
Cleveland       93 (1994)   96 (1944)
Toledo          97 (1994)   98 (1994)
Akron/Canton    94 (1957)   96 (1944)
Mansfield       94 (1936)   93 (1994)
Youngstown      95 (1994)   95 (1994)
Erie            90 (2017)   92 (1957)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from 11 AM to 8 PM EDT Sunday for OHZ003-006-017.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Garnet
LONG TERM...Kubina
AVIATION...KEC
MARINE...Garnet
CLIMATE...KEC
Hazardous weather outlook, Jun 16, 3:16 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
416 PM EDT Sat Jun 16 2018

OHZ007>009-018-019-027-028-036-172030-
Ottawa-Sandusky-Erie-Seneca-Huron-Wyandot-Crawford-Marion-
416 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will approach 100 degrees on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-017-172030-
Lucas-Wood-Hancock-
416 PM EDT Sat Jun 16 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values will be approaching, and possibly exceeding, 100
degrees again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-172030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
416 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 1:46 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Cleveland OH
246 PM EDT SAT JUN 16 2018

OHZ038-161930-
Holmes-
246 PM EDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOLMES COUNTY...

At 245 PM EDT, a strong thunderstorm was located over Millersburg,
moving southeast at 20 mph.

Winds in excess of 30 mph, heavy rain and pea size hail are possible
with this storm.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Holmesville and Winesburg,

LAT...LON 4045 8197 4063 8197 4063 8167 4062 8166
      4045 8167
TIME...MOT...LOC 1845Z 312DEG 19KT 4054 8192

Garnet

The radar

The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stark

When
June 16, 6:30 PM EST to 8:00 PM EST
Where
Stark County, 2.35 mi NNW of Louisville to 2.2 mi W of Louisville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.861, -81.270

A thunderstorm with heavy rainfall moved over northeast Stark County between 730 and 830 pm. The storms forward motion slowed and it remained nearly stationary during the hour. The storm produced rainfall rates estimated at 3 inches per hour though no official rain gauges were available in the immediate vicinity of the storm. The storms heaviest rain fell over Louisville between N Chapel Street (Route 44) and Hwy 62. An apartment complex near Reno Drive sustained flood damage to 27 cars with some water into the lower level apartments. A small tributary to the East Branch of the Nimishillen Creek near Reno Drive came out of banks and damaged a bridge. Another apartment complex on Constitution Avenue was flooded resulting in water rescues around 845 pm through 930 pm. Four units flooded with up to 4 inches of water. Flood waters inundated the property of a few businesses on Constitution Avenue but did not inundate any of the buildings. The Main Street intersection in town was flooded at Constitution Avenue. The river gauge provided by the USGS measured a stage of 13.62 feet around 1120 PM in Louisville off of Constitution Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752932.